Acute Cerebellitis and Atypical Posterior Reversible Encephalopathy Syndrome Associated with Methadone IntoxicationFunding Source No funding was secured for this article.
We report a case of a 9-year-old boy who presented with altered mental status and ataxia following 3 days of vomiting. Shortly after arrival to our emergency department, he declined and required intubation. The following day, he recovered and was successfully extubated. He was found to be positive for methadone on his urine drug screen. Brain imaging demonstrated a pattern of acute cerebellitis. Following extubation, the patient returned to his normal mental status; however, he began to have consistently elevated blood pressure and bradycardia and subsequent brain imaging showed supratentorial changes that were related to atypical posterior reversible encephalopathy syndrome. Through medical management including high-dose steroids and antihypertensive medications, the patient's blood pressure normalized, and he was eventually discharged home without further complications.
S.S. wrote the manuscript. I.R. reviewed it and contributed to the “Discussion.” E.E. reviewed the manuscript, provided and commented on the images. D.M. and K.W. drafted the initial “The Case.”
The authors have no financial relationships relevant to this article to disclose.
Received: 22 May 2019
Accepted: 31 January 2020
20 March 2020 (online)
© 2020. Thieme. All rights reserved.
Georg Thieme Verlag KG
Rüdigerstraße 14, 70469 Stuttgart, Germany
- 1 Glatstein M, Finkelstein Y, Scolnik D. Accidental methadone ingestion in an infant: case report and review of the literature. Pediatr Emerg Care 2009; 25 (02) 109-111
- 2 Riascos R, Kumfa P, Rojas R, Cuellar H, Descartes F. Fatal methadone intoxication in a child. Emerg Radiol 2008; 15 (01) 67-70
- 3 Reisner A, Hayes LL, Holland CM. et al. Opioid overdose in a child: case report and discussion with emphasis on neurosurgical implications. J Neurosurg Pediatr 2015; 16 (06) 752-757
- 4 Anselmo M, Campos Rainho A, do Carmo Vale M. et al. Methadone intoxication in a child: toxic encephalopathy?. J Child Neurol 2006; 21 (07) 618-620
- 5 Drapkin Z, Szadklowski MA, Plumb J, Caravati EM. Acute cerebellitis in a 5-year-old child. Pediatr Emerg Care 2018; 34 (09) e175-e177
- 6 Kontzialis M, Huisman TAGM. Toxic-metabolic neurologic disorders in children: a neuroimaging review. J Neuroimaging 2018; 28 (06) 587-595
- 7 Whelan HT, Verma S, Guo Y. et al. Evaluation of the child with acute ataxia: a systematic review. Pediatr Neurol 2013; 49 (01) 15-24
- 8 Mills F, MacLennan SC, Devile CJ, Saunders DE. Severe cerebellitis following methadone poisoning. Pediatr Radiol 2008; 38 (02) 227-229
- 9 Zuccoli G, Yannes MP, Nardone R, Bailey A, Goldstein A. Bilateral symmetrical basal ganglia and thalamic lesions in children: an update (2015). Neuroradiology 2015; 57 (10) 973-989
- 10 Hegde AN, Mohan S, Lath N, Lim CC. Differential diagnosis for bilateral abnormalities of the basal ganglia and thalamus. Radiographics 2011; 31 (01) 5-30
- 11 Zanin A, Masiero S, Severino MS, Calderone M, Da Dalt L, Laverda AM. A delayed methadone encephalopathy: clinical and neuroradiological findings. J Child Neurol 2010; 25 (06) 748-751
- 12 Fugate JE, Claassen DO, Cloft HJ, Kallmes DF, Kozak OS, Rabinstein AA. Posterior reversible encephalopathy syndrome: associated clinical and radiologic findings. Mayo Clin Proc 2010; 85 (05) 427-432
- 13 Saad AF, Chaudhari R, Wintermark M. Imaging of atypical and complicated posterior reversible encephalopathy syndrome. Front Neurol 2019; 10: 964
- 14 McKinney AM, Short J, Truwit CL. et al. Posterior reversible encephalopathy syndrome: incidence of atypical regions of involvement and imaging findings. AJR Am J Roentgenol 2007; 189 (04) 904-912
- 15 Trachuk P, Magda P, Bernardini G. Posterior reversible encephalopathy syndrome associated with methadone overdose. J Gen Intern Med 2017; 32 (Suppl. 02) S565